Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Wilmington, NC

August 1, 2016Bladen County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 1, 2016, 4:04 PM EDT for Bladen County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 4:04 PM EDT (20:04 UTC)
Expired
Aug 1, 2016, 4:30 PM EDT
In force
26 min
Issued by
NWS Wilmington, NC

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 93 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2636 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WWUS82 KILM 012004
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
404 PM EDT MON AUG 1 2016
 
NCZ096-012030-
BLADEN NC-
404 PM EDT MON AUG 1 2016

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BLADEN COUNTY UNTIL 430
PM EDT...

AT 404 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
AMMON...OR 16 MILES NORTH OF ELIZABETHTOWN...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AMMON...JEROME AND DUART. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3484 7849 3483 7847 3481 7846 3481 7845
      3479 7844 3476 7841 3476 7881 3485 7885
      3485 7851 3486 7850
TIME...MOT...LOC 2004Z 251DEG 17KT 3486 7863 

$$

JDW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:02 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 1, 3:02 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
302 PM EDT MON AUG 1 2016

.SYNOPSIS...
Bermuda high pressure will maintain humid conditions across the
area through midweek, sparking scattered thunderstorms. A weak
cold front will drop across the Carolinas Wednesday, stalling
offshore and across South Carolina into late week. An increase
in heat and humidity will bring higher apparent temperatures into
next weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 300 PM Monday...A breakdown in the upper ridge and extensive
cloud cover has finally given us somewhat of a relief as far as the
heat index goes. Dewpoints are also not quite as high, so for this
afternoon we are looking at temperatures of right around 90 with
heat index values of around 100. Convection has begun to initiate in
earnest and based on latest guidance and sounding analysis expect
scattered showers and thunderstorms this afternoon with coverage
gradually increasing into the early evening hours before tapering
off with the sunset. Although we expected sea-breeze related
convection to form initially, it has instead first formed well
inland in the vicinity of the thermal trough. An upper disturbance
later today will help drive inland convection towards the coast. SPC
now has our area in the marginal risk category for severe weather,
and based on latest trends and guidance this looks like a good call.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...A cold front will drop over the eastern
Carolinas during the short term, stalling in the Cape Fear region
early on Wednesday. Ample moisture will combine with foci in the
form of the frontal boundry, outflow boundries and a weak sea breeze
circulation to bring at least scattered convection each day,
primarily in the afternoons and evenings. Temperatures
will be quite seasonal on both days.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 PM Monday...Looking increasingly like some beautiful mid-
summer weather for the extended as a cold front dissipates to the
south and high pressure builds in from the north. Behind this front,
temperatures will fall to seasonable values, or even slightly below,
Thu/Fri with only isolated aftn tstm chances both days. By Saturday,
ridge begins to build once again across the southeast so that temps
climb back to several degrees above climo for the upcoming wknd, but
subsidence and continued dry air on westerly mid-level flow will cap
tstm chances to remain at only isolated. Humidity will ramp back up
during the wknd as well, but attm no heat advisory criteria is
expected. Early next week, another cold front will drop slowly
southward towards the area, but may become aligned parallel to the
mid-level flow, and stall just north of the area. Will show slightly
cooler temps and better POP for Monday, but continue an otherwise
very nice forecast.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 18Z...Thunderstorms starting to fire inland while the sea
breeze activity is running a little behind. Certainly expect
inland terminals to get thunder this afternoon and probably the
coastal sites a bit later. Some guidance showing activity
returning again overnight so I addressed with VCSH for inland
areas. Also added a little MVFR BR for these sites. Coastal sites
should remain VFR outside of the transitory TSRA.

EXTENDED OUTLOOK...Isolated to scattered afternoon and evening
convection each day may result in localized MVFR/IFR conditions.
Each morning may also observe brief MVFR/IFR from fog and/or low
ceilings. Otherwise, expect VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Monday...The Bermuda High over the western Atlantic
will keep winds primarily from the SW at around 15 kts with gusts
to 20 kts, with seas of around 3 ft this afternoon and tonight.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...A cold front will drop over the Cape Fear region
during the short term, stalling over the waters early on
Wednesday. Winds will be primarily from the SW at 10 to 15 kts on
Tuesday, with seas of around 3 ft. Winds will be a bit more
variable on Wednesday as the front wavers in the region, but seas
should continue to run in the 3 ft range. Expect gusts up around
20 kts each day.

LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM Sunday...Cold front dissipating to the south on
Thursday will leave light NE winds across the waters. As this front
erodes, high pressure offshore will slowly re-assert itself across
the waters Friday, and especially on Saturday. This causes winds to
shift back to the SW Friday but with light speeds,  before
increasing to 10-15 kts on Saturday, still from the SW. Seas will be
around 2 ft Thu and Fri, before climbing to 2-3 ft Saturday as a SW
wind wave amplifies atop the residual 2ft/8sec SE swell.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054.
NC...None.
MARINE...None.

&&

SYNOPSIS...SHK
NEAR TERM...REK
SHORT TERM...REK
LONG TERM...JDW
AVIATION...SHK
Hazardous weather outlook, Aug 1, 3:16 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
316 PM EDT MON AUG 1 2016

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053-055-056-021930-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
316 PM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ054-021930-
COASTAL HORRY-
316 PM EDT MON AUG 1 2016

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-021930-
COASTAL BRUNSWICK-
316 PM EDT MON AUG 1 2016

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-021930-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
316 PM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 1, 10:34 AM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1034 AM EDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 S LANES CREEK         33.49N  79.36W
07/31/2016  E1.00 INCH       GEORGETOWN         SC   PUBLIC

            JOHNSON ROAD AND LANES CREEK DRIVE

&&

EVENT NUMBER ILM1600268

HAWKINS
Special weather statement, Aug 1, 1:34 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
134 PM EDT MON AUG 1 2016

SCZ017-011815-
MARLBORO SC-
134 PM EDT MON AUG 1 2016

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MARLBORO COUNTY UNTIL
215 PM EDT...

AT 134 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BENNETTSVILLE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENNETTSVILLE...MCCOLL...CLIO...CHAVISTOWN...DUNBAR...
GIBSON AND TATUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3462 7945 3452 7951 3455 7982 3457 7982
      3459 7981 3461 7981 3461 7978 3464 7980
      3471 7977 3478 7964
TIME...MOT...LOC 1734Z 252DEG 15KT 3468 7969

JDW
Special weather statement, Aug 1, 4:04 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
404 PM EDT MON AUG 1 2016

NCZ096-012030-
BLADEN NC-
404 PM EDT MON AUG 1 2016

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BLADEN COUNTY UNTIL 430
PM EDT...

AT 404 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
AMMON...OR 16 MILES NORTH OF ELIZABETHTOWN...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AMMON...JEROME AND DUART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3484 7849 3483 7847 3481 7846 3481 7845
      3479 7844 3476 7841 3476 7881 3485 7885
      3485 7851 3486 7850
TIME...MOT...LOC 2004Z 251DEG 17KT 3486 7863

JDW

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:24 PM EDTSpecial Weather StatementILMPender66 min
Aug 1, 4:53 PM EDTSpecial Weather StatementILMBladen52 min
Aug 1, 5:42 PM EDTSpecial Weather StatementILMPender48 min
Aug 1, 6:32 PM EDTSpecial Weather StatementILMColumbus43 min
Aug 1, 7:24 PM EDTSpecial Weather StatementILMBrunswick51 min
Aug 1, 7:55 PM EDTSpecial Weather StatementILMNew Hanover50 min
Aug 1, 10:56 AM EDTBeach Hazards StatementILMHorry9 hr
Aug 1, 1:34 PM EDTSpecial Weather StatementILMMarlboro41 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.